Iowa, 2019

Flooding in Iowa, March 23 to 31, 2019

March 23 to 31, 2019 · NWS DVN · 2 events in 2 counties and zones

Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March, and continued through the end of the month and into April and May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March, and continued through the end of the month and into April and May. An initial crest occurred during the third and fourth weeks of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 22, 11:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 22, 11:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1230 AM CDT Sat Mar 23 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 210 PM CDT Fri Mar 22 2019

High pressure remains over the region, with the ridge axis from the
eastern Dakotas through central Iowa. This is providing clear skies,
dry air, winds a that are variably strong, due to the fact it's
mixed deeply. Afternoon temperatures range from the upper 40s
northeast, to mid 50s.  The main temperature contrast in the region
is a notably strong Lake Michigan lake breeze, which has the Chicago
through Milwaukee areas shivering at least 10 degrees colder than
other locations this afternoon.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 210 PM CDT Fri Mar 22 2019

Benign weather will continue through Saturday, with a very similar
24 hours to today. A cold and frosty start is expected to warm
rapidly through the 40s by mid morning, to top out in the mid 50s
again Saturday, all with generally light winds to light
south/southeast winds.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 210 PM CDT Fri Mar 22 2019

Saturday night through Sunday evening, a rather tightly packed upper
wave will bring a surface low and moisture advection into the
region. This system should bring a light rain, with periods of rain
slowly adding up to the 0.25 to 0.50 range.  AT this time, the
system still does not look particularly convective north our extreme
south, so will not play up this system to bring additional flood
problems. It will also not tap too much cold air, as Monday only
appears to be 5 to 10 below normal, which is still well into the 40s
for highs.

The main warm up continues to appear set for mid to late week, as
highs climb through the 50s and finally reach the lower to mid 60s
for Thursday and Friday. At time, moisture will become more
available, and waves of showers should become a threat. Right now,
the guidance remains highly varied on locations of rain late week(
where will the moisture convergence be/fronts be?). Therefore,
despite a moderate rain potential late week, we are not overly
confident on whether this falls upstream of the region, or
downstream. The risk is there with the warm surge of this system,
and rain potential, that this will be the trigger for the main
spring flood event. Regardless, that is already covered by our
hydrology section, with the main snow melt flood wave occurring in
the April 10th through the 25th period, far delayed from the onset
of this rain potential in the region.

ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1229 AM CDT Sat Mar 23 2019

No changes to the previous forecast. VFR conditions will prevail
with increasing mid-level clouds Saturday afternoon. Rain chances
increase late Saturday night -- slightly beyond this TAF period.

&&

.HYDROLOGY...
Issued at 938 PM CDT Fri Mar 22 2019

Little or no changes were made to the forecasts on the tributaries
and mainstem Mississippi this evening. The forecasts take into
account most of the rainfall expected Saturday into Sunday,
generally in the quarter to half inch range across the area.

With temperatures across the Midwest and upper Mississippi River
Valley climbing into the upper 40s to lower 50s this weekend,
expecting a ramp up of melting across much of the snowpack in
these areas. Morning analysis from NOHRSC continues to show an
average of 3-4 inches of water equivalent locked in the snowpack
stretching from the Dakotas to the UP of Michigan, with swaths of
5 inches in portions of Northwest Wisconsin and eastern Minnesota.

The latest Climate Prediction Center outlooks out to 14 days
continue to hint at a signal suggesting temperatures will cool to
around to below normal late this month and into early April. While
snowmelt will continue across Minnesota, Wisconsin and northern
Iowa, it will do so at a slower rate.

Regarding precipitation outlooks, our area is favored for above
normal precipitation in the latest 6-10 day and 8-14 day outlooks
(40-50%). Heading into April, we have an equal chance of above or
below normal precipitation.

Most tributary rivers have crested and are falling. Along the
Wapsipinicon at Dewitt, river levels will remain nearly steady
before beginning to fall Sunday.

All points along the Iowa River have either reached crest or are
falling.

Along the Cedar River, have noticed levels near Waterloo
are increasing as a new crest works its way downstream. The only
impact this will have at Palo, Cedar Rapids and Cedar Bluffs is a
slowdown in the fall rate of the river level.

River levels along the Mississippi from Rock Island south to
Gregory Landing will continue to rise heading into the weekend.

There will likely be another crest along the Mississippi and its
tributary rivers when the snow across Minnesota, Wisconsin and
northern Iowa melts. While the timing of this flood crest is
uncertain, the most likely time frame is April 10th through the
25th. If temperatures across the Midwest are warmer than the
current forecasts and outlooks, the next flood crest may move
forward by 7 to 10 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...Uttech
HYDROLOGY...RP Kinney/Speck
Hazardous weather outlook, Mar 22, 2:13 AM CST, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Fri Mar 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Widespread moderate to major flooding is underway on most area
rivers. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate to major flooding of many areas rivers will continue
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muscatine

When
March 23, 1:00 AM CST to March 31, 11:59 PM CST
Where
Muscatine County, 1.41 mi SSW of Muscatine to 3.11 mi SSW of Sweetland Center
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.403, -91.065

Heavy rain and snow melt across the region caused the Mississippi River to rise above its major flood stage of 20.0 feet on March 22nd, and remain above major flood stage through the end of the month. An initial crest of 20.71 feet occurred early in the morning of the 25th, and again late in the day on the 25th through the early morning hours of the 26th.

Flood, Scott

When
March 23, 12:00 PM CST to March 31, 11:59 PM CST
Where
Scott County, 0.91 mi SSW of Riverdale to 0.92 mi W of Riverdale
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.519, -90.479

Heavy rain and snow melt across the region caused the Mississippi River to rise above major flood stage of 18.0 feet on March 23rd, and remain above flood stage through the end of the month. The initial crest during this period was around 18.50 feet around noon on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815683, 815682.